Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 65, NWS Paducah, KY

August 23, 2004Alexander County, Illinois; Scott County, Missouri

NWS Paducah, KY issued this flash flood warning at Aug 23, 2004, 2:38 PM CDT for Alexander County, Illinois; Scott County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2004, 2:38 PM CDT (19:38 UTC)
Expired
Aug 23, 2004, 5:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Alexander County, IL, Scott County, MO

The radar

The Paducah radar (KPAH), 62 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1139 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 231938
FFWPAH
ILC003-MOC201-232230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
238 PM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALEXANDER COUNTY IN SOUTHERN ILLINOIS
  SCOTT COUNTY IN MISSOURI

* UNTIL 530 PM CDT

* AT 236 PM CDT(236 PM EST)...DOPPLER RADAR INDICATED FROM 3 TO 5 
INCHES OF RAIN HAD FALLEN ALONG THE MISSISSIPPI ROVER BETWEEN 
COMMERCE AND WILLARD. IN ADDITION...VERY HEAVY RAIN CONTINUES TO 
FALL AS NEW STORMS DEVELOP AND MOVE EAST INTO THE REGION. 

* LOCATIONS IMPACTED INCLUDE THEBES...BENTON...BLODGETT...COMMERCE...
  HAY-WOOD CITY...KELSO...LAMBERT...MORLEY AND ORAN

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

LAT...LON 3724 8936 3709 8933 3691 8964 3716 8967

$$
1 follow-up statement
000 
WGUS73 KPAH 232109
FFSPAH
ILC003-MOC201-232230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
405 PM CDT MON AUG 23 2004

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR ALEXANDER AND SCOTT 
COUNTIES UNTIL 530 PM CDT...

AT 400 PM CDT(400 PM EST)...DOPPLER RADAR INDICATED FROM 3 TO 5 
INCHES OF RAIN HAD FALLEN ALONG THE MISSISSIPPI RIVER BETWEEN 
COMMERCE AND WILLARD THIS AFTERNOON. THE RAINFALL WAS SLOWLY 
DIMINISHING IN INTENSITY AND MOVING OFF TO THE EAST AT THIS TIME. 
HOWEVER...RUNOFF FROM THE STORMS WILL CONTINUE TO OCCUR...AND CREEKS 
AND STREAMS WILL CONTAIN RAPIDLY FLOWING WATER FOR A WHILE. 
MOTORISTS SHOULD BE CAUTIOUS OF WATER PONDING ON...OR RUNNING ACROSS 
ROADWAYS.

LOCATIONS IMPACTED INCLUDE THEBES...BENTON...BLODGETT...COMMERCE...  
HAY-WOOD CITY...KELSO...LAMBERT...MORLEY AND ORAN

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED. MOVE TO HIGHER GROUND.

$$

DB








$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:15 PM CDT, 23 minutes earlier.

Area forecast discussion, Aug 23, 2:15 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
215 PM CDT MON AUG 23 2004

.DISCUSSION...

NO MAJOR CHANGES TO FORECAST...WILL ATTEMPT TO TRIM POPS ANYWHERE
POSSIBLE.

LATEST SURFACE ANALYSIS DEPICTED A HIGH SINKING SE OVER THE EASTERN
SEABOARD NEAR SE VA. LOW PRESSURE ANALYZED JUST NORTH OF MAINE AND NE
MONTANA...WITH A QUASI STATIONARY FRONTAL BOUNDARY ARCING SOUTHWARD
INTO NORTHERN ILLINOIS AND INDIANA...FROM THE TWO LOWS. KPAH 88D
SHOWING NUMEROUS STORMS IN PROGRESS OVER SOUTHWEST TWO THIRDS OF THE
FA. SOME PUBLIC REPORTS OF SMALL HAIL WITH VILS EXCEEDING 50 KG/M2.
SOME PEAS SIZE HAIL REPORTED SEVERAL LOCATIONS IN PADUCAH PROPER
WITH INCH OF RAIN PER HOUR COMMON. VIS SAT PICS SHOW EXTENSIVE CLOUD
COVER OVER THE AREA.

WILL LOOK AT TWEAKING BACK CLOUD COVER TNGT ESPECIALLY...CONSIDERING
MOST OF THE CLOUDS APPEAR TO BE DIURNALLY INDUCED OR REMNANTS FROM
TRSAS. SOUTHWEST FLOW ALOFT SEEMS PERSISTENT WITH PLENTY OF
PERTURBATIONS IN THE FLOW TO SET OFF TSRA OVER THE REST OF THE WEEK.
I AM GOING TO ATTEMPT TO TIME SOME OF THE IMPULSES THEREFORE
REMOVING SOME POPS. I KNOW ITS RISKY TO PLAY IT THAT CLOSE BUT AT
LEAST IN THE NEAR TERM I WILL TRY TO CLEAN IT UP A BIT. WILL REDUCE
POPS TNGT BUT WILL HAVE TO LEAVE SOME EVENING WORDING IN FOR ONGOING
STORMS. ALSO TUE NIGHT SEEMS TO HAVE A LULL EXCEPT FOR THE NE
SECTION. THEN CHC,S INCREASE AGAIN WED WITH A SHORT WAVE PROGGED TO
MOVE THROUGH THE AREA.

FOR THE WEEKEND WILL KEEP CHCS SAT INTO SUN AND THEN DRY THINGS OUT
AND COOL THEM OFF SUN NGT THROUGH DAY 8.

VERY LITTLE CHANGE TO TEMPS...MOS/MAV/META SEEM IN RSNBL AGREEMENT
WITH PREVIOUS RUNS AND SEE NO REASON TO STRAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

KH
Hazardous weather outlook, Aug 23, 4:27 AM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
427 AM CDT MON AUG 23 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-241000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
427 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS BOTH TODAY AND TONIGHT. NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JAP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:27 PM CDTSevere Thunderstorm WarningPAHWayne63 min

Nearby

Flash Flood Warnings in Illinois, 2004Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.